Michigan, 2011

Hail in Michigan, July 25, 2011

July 25, 2011 · NWS MQT · 1 event in 1 county or zone

Increasing afternoon instability on the 25th lead to the formation of a severe storm a few miles north of Rapid River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Increasing afternoon instability on the 25th lead to the formation of a severe storm a few miles north of Rapid River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 25, 2:40 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 25, 2:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
340 PM EDT MON JUL 25 2011

.SYNOPSIS...

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WNW FLOW ALF OVER
THE UPR GRT LKS TO THE E OF RDG OVER THE NRN ROCKIES/PLAINS. THERE
IS A SHRTWV OVER NW ONTARIO STRETCHING SW INTO MN ACCOMPANIED BY A
RELATIVELY WEAK SFC-H85 TROF EMBEDDED IN THIS WNW FLOW. A FEW
-SHRA/TS IN THE LLVL WSW FLOW/MSTR RETURN WELL AHEAD OF THIS FEATURE
IMPACTED THE CWA THIS MRNG...BUT THE OVERALL DRYNESS OF THE NEARBY
ATMOSPHERE AS INDICATED BY THE 12Z INL/MPX/GRB RAOBS RESTRICTED THE
COVERAGE/INTENSITY OF THESE SHRA. THEN MORE SCT SHRA/TS DVLPD THIS
AFTN ALONG A LINE OF MID CLD THAT INIATIALED STRETCHED FM CNTRL MN
INTO NW WI/FAR WRN UPR MI. THIS AREA WAS NOT SAMPLED BY THE RAOB
NETWORK AND NO DOUBT REPRESENTED AN AREA OF SOMEWHAT GREATER LLVL
MSTR AS HINTED BY A 12Z TAMDAR SDNG FM HIBBING MN. AS EXPECTED...
THESE SHRA/TS HAVE EXPANDED A BIT OVER THE E WHERE LK BREEZE CNVGC
IS ENHANCED. MODIFIED RUC FCST SDNG FOR ESC AT 21Z GIVEN SFC T/TD
84/59 YIELDS SBCAPE NEAR 800 J/KG. SINCE THE WINDS ALF ARE SO
STRONG...THE STRONGER SHRA MAY CAUSE GUSTY WINDS WITH DAYTIME
HEATING RESULTING IN STEEP LLVL LAPSE RATES. FARTHER TO THE W...
ANOTHER STRG SHRTWV IS MOVING INTO THE PAC NW.
&&

.SHORT TERM DISCUSSION /TNGT AND TUE/...

TNGT...EXPECT ANY LINGERING SHRA OVER THE SCNTRL AND E TO DIMINISH
EARLY AS THE DRY AIR SHOWN IN THE LLVLS ON THE INL RAOB SURGES ESEWD
INTO THE UPR GRT LKS FOLLOWING THE PASSAGE OF SHRTWV/TROF. AS UPR
RDG AXIS/DEEP LYR QVECTOR DVGC THEN PRESSES E FM THE PLAINS...SFC HI
PRES IS FCST TO BLD OVER WRN LK SUP BY 12Z TUE...RESULTING IN A
TRANQUIL OVERNGT AS COOLER AIR ARRIVES FM THE NW. THERE IS QUITE A
BIT OF SC IN ONTARIO RIGHT NOW...SO THERE COULD BE SOME OF THIS LO
CLD MAINLY OVER THE NCNTRL AND E CLOSER TO THE CORE OF THE H85
THERMAL TROF AND WHERE LLVL NW FLOW IS FCST TO BE SLIGHTLY CYC.

TUE...AS THE UPR RDG/SFC HI BLD OVER THE UPR GRT LKS...EXPECT ANY SC
TO MIX OUT WITH CONTINUED SUBSIDENCE. DEEP MIXING TO H7 ON GFS FCST
SDNGS YIELDS HI TEMPS PEAKING ARND 80 OVER THE INTERIOR W HALF.
TEMPS WL BE LOWER OVER THE E WITH STRONGER NW FLOW OFF LK SUP
PERSISTING THRU THE DAY.

.LONG TERM /TUES NIGHT THROUGH NEXT MONDAY/...

HIGH PRESSURE RIDGE WILL BE EXITING THE AREA AT THE START OF THE
PERIOD AND SHOULD KEEP THE ERN HALF OF THE CWA DRY. EXPECT THE PCPN
CHANCES TUES NIGHT TO BE ASSOCIATED WITH POSSIBLE UPSTREAM
CONVECTION. EXPECT INITIAL CONVECTION TO OCCUR IN ERN ND AND NW MN
DURING THE AFTN TUES. STORM MOTION VECTORS...COMBINED WITH THE
MOTION OF THE WARM FRONT SHOULD HAVE STORMS MOVE TO THE ENE THROUGH
NRN MN. BUT IF IT EVOLVES INTO AN MCS...EXPECT IT TO TRAVEL MORE TO
THE ESE BASED OFF FORWARD PROP CORFIDI VECTORS AND THE STRONGER
INSTABILITY GRADIENT RUNNING FROM KFAR INTO WI. WITH THAT BEING
SAID...THINK THE POTENTIAL FOR SEVERE IS LIMITED ON TUES NIGHT AND
CLOSER TO THE POTENTIAL MCS PUSHING S OF THE AREA. THINK THE PCPN
POTENTIAL IS THERE...LARGELY FROM THE NRN EDGE OF THE MCS AND ANY
OTHER SHOWERS THAT DEVELOP ALONG THE EXPECTED H850-500 WAA. DID RUN
LIKELY POPS OVER FAR WRN LK SUPERIOR OVERNIGHT...BUT KEPT CHANCES
OVER THE REST OF THE W HALF DUE TO THE EXPECTED SOUTHWARD TRANSITION
OF THE CONVECTION.

THE POSITIONING OF THE ONGOING CONVECTION/MCS WILL LARGELY DETERMINE
THE POPS DURING THE MORNING HRS ON WED. WITH IT EXPECTED TO CONTINUE
TO TRACK ESE...HAVE INCLUDED LIKELY POPS OVER THE FAR W NEAR THE WI
BORDER ON WED MORNING. NOSE OF H850 JET LOOKS TO PUSH INTO THE SRN
HALF OF THE CWA LATE TUES NIGHT INTO WED...AS THE H850 TROUGH AND
WARM FRONT SURGE NE AND OVER THE AREA BY 18Z WED. BEHIND THE
MCS...CWA LOOKS TO BE BETWEEN SHORTWAVE FORCING...AS THE STRONGER
UPPER TROUGH IS LOCATED NEAR LK WINNIPEG AND WEAKER SHORTWAVE IN THE
FLOW IS EXPECTED TO MOVE THROUGH MN AND WI /POSSIBLY BRUSHING THE
SRN PART OF THE CWA. WITH THE AREA BEING IN BETWEEN SHORTWAVE
FORCING...CONVECTION POTENTIAL COMES DOWN TO WHERE THE STRONGEST WAA
OCCURS. THERE ARE DIFFERENCES IN THE MODELS WITH THIS WAA...AS
ECMWF/GEM HAS IT RUNNING ACROSS THE AREA...WHILE THE NAM/GFS HAVE IT
FARTHER S. IN ADDITION...THIS COULD BE DISRUPTED BY THE EARLY
MORNING MCS...WHICH WOULD LIMIT THE NWD EXTENT OF THE WAA. WITH THE
WARM FRONT EXPECTED TO MOVE THROUGH THE AREA DURING THE AFTN...WILL
CONTINUE TO MENTION HIGH END CHANCE POPS AS IT PUSHES NE THROUGH THE
AREA. WITH SOME ELEVATED INSTABILITY AND SHEAR...COULD BE SOME
STRONGER ELEVATED STORMS IF THEY OCCUR ON WED. CONTINUED THE TREND
OF COOLER TEMPS ON WED WITH THE EXPECTED CLOUD COVER AND POSSIBLE
PCPN /HIGHS IN THE 70S AND LOWER 80S/.

MODELS SEEM TO BE MORE IN LINE WITH THE COLD FRONT PUSHING THROUGH
WED NIGHT AND SLIDING WELL S OF THE AREA ON THURS...PULLING SOME OF
THE INSTABILITY SE WITH IT. THEREFORE...HAVE TAPERED BACK POPS FOR
WED NIGHT INTO THURS...AS THE CONVECTION ASSOCIATED WITH THE WEAK
COLD FRONT LOOKS TO STAY MAINLY TO THE S OF THE AREA. HAVE LEFT IN
SLIGHTS TO LOW CHANCES...DUE TO THE WEAK SFC TROUGH TRYING TO PUSH
ACROSS THE AREA AND FAIRLY STRONG LLVL LAPSE RATES WITH THE DIURNAL
HEATING. THINK BEST CHANCE WILL BE ON THURS AFTN FOR ANY POTENTIAL
LK BREEZES THAT DEVELOP OFF LK MI. THIS COULD PRODUCE A FEW
SHOWERS/THUNDERSTORMS AS MLCAPES TRY TO RISE TOWARDS 1000 J/KG. WITH
THE DRY AND WARM WRLY FLOW ON THURS...H850 TEMPS AROUND 18C...EXPECT
HIGHS TO TOP OUT IN THE UPPER 80S OVER MUCH OF THE AREA.

DAYS 4 THROUGH 7 /THURSDAY NIGHT THROUGH NEXT MONDAY/...

UPPER TROUGH AIDING THE PCPN CHANCES TUES NIGHT INTO THURS WILL EXIT
THE REGION AT THE START OF THE PERIOD. THIS WILL ALLOW NEARLY ZONAL
FLOW TO SETUP ACROSS THE REGION FOR THURS NIGHT INTO THE FIRST HALF
OF THE WEEKEND. AT THE SFC...HIGH PRESSURE WILL MOVE FROM THE UPPER
MISS VALLEY AT 12Z FRI TO THE LOWER GREAT LKS AT 12Z SUN. THIS
SHOULD PROVIDE FAIR WEATHER TO THE AREA...ALTHOUGH DO HAVE SOME
CONCERNS WITH THE UPPER TROUGH SWEEPING THROUGH ON FRI EVEN THOUGH
THE MODELS SHOW FAIRLY DRY AIR IN PLACE. EXPECT TEMPS TO REMAIN
ABOVE NORMAL DUE TO ABUNDANT HEATING UNDER THE PARTLY/MOSTLY SUNNY
SKIES...WHICH WILL MIX INTO THE H850 TEMPS AROUND 16C. DETERMINISTIC
MODELS CONSISTENT ON A WEAK RIDGE BUILDING OVER THE NRN PLAINS FOR
THE SECOND HALF OF THE WEEKEND...WHICH WILL TRY TO PUSH A WEAK COLD
FRONT ACROSS THE AREA ON SUN INTO SUN NIGHT. HAVE INTRODUCED CHANCE
POPS TO ACCOUNT FOR THIS...AS LLVL SRLY FLOW ATTEMPTS TO INCREASE
INSTABILITY ACROSS THE AREA. TEMPERATURES BEHIND THE WEAK COLD FRONT
WILL COOL OFF SOME FROM THE UPPER 80S SEEN ON SUN...WITH HIGHS
EXPECTED TO BE IN THE LOW/MID 80S ON MON.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD AT
BOTH SITES AS HIGH PRESSURE MOVES OVER UPPER MICHIGAN. THERE IS A
CHANCE FOR AN ISOLATED SHOWER/THUNDERSTORM TO DEVELOP AT KSAW THIS
AFTERNOON...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO PUT IN THE
FORECAST. AMPLE MIXING WILL ALLOW GUSTY WINDS TO REACH THE SURFACE AT
BOTH SITES THROUGH THE REMAINDER OF THE AFTERNOON. THESE WINDS ARE
EXPECTED TO DIMINISH BY THE EVENING.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

WITH A RELATIVELY WEAK PRESSURE GRADIENT TYPICAL OF SUMMER
DOMINATING THE UPPER GREAT LAKES THIS PERIOD...WINDS SHOULD BE FOR
THE MOST PART NO HIGHER THAN 25 KTS. THE BEST CHANCE FOR STRONGER
SOUTH WINDS AROUND 25 KTS WILL BE ON WED AND WED NIGHT MAINLY OVER
CENTRAL AND EASTERN LAKE SUPERIOR AS A SURFACE LOW PRESSURE TRACKING
TO THE NW OF LAKE SUPERIOR DRAGS A WARM FRONT ACROSS THE AREA. THE
ARRIVAL OF MORE HUMID AIR ASSOCIATED WITH THIS FRONT WILL LIKELY
CAUSE SOME FOG.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...KC
SHORT TERM...KC
LONG TERM...SRF
AVIATION...MCB
MARINE...KC
Hazardous weather outlook, Jul 25, 3:12 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EDT MON JUL 25 2011

MIZ005>007-011>014-085-261200-
MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
412 PM EDT MON JUL 25 2011 /312 PM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT THROUGH THURSDAY OVER
WEST AND CENTRAL UPPER MICHIGAN. THUNDERSTORMS WILL REMAIN POSSIBLE
OVER PORTIONS OF CENTRAL UPPER MICHIGAN THURSDAY NIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ001>004-009-010-084-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
SOUTHERN HOUGHTON-
412 PM EDT MON JUL 25 2011 /312 PM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND AGAIN
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
412 PM EDT MON JUL 25 2011 /312 PM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF LAKE
SUPERIOR THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT OVER THE WEST HALF OF LAKE
SUPERIOR...THEN WEDNESDAY THROUGH THURSDAY ACROSS ALL OF LAKE SUPERIOR.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
412 PM EDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT AND AGAIN
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

In the hours before

Special weather statement, Jul 25, 2:03 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
303 PM EDT MON JUL 25 2011

MIZ013-014-085-252000-
DELTA-NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
303 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
400 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
STEUBEN TO 8 MILES NORTH OF GARDEN CORNERS. ADDITIONAL STORMS WERE
ALSO LOCATED JUST TO THE WEST OF THIS LINE. ALL OF THESE STORMS WERE
MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHICAGO LAKE...
  STEUBEN...
  INDIAN LAKE STATE PARK...
  MANISTIQUE...
  GULLIVER...
  GERMFASK...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRD

The radar

The Marquette radar (KMQT), 70 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delta

When
July 25, 3:55 PM EST to 3:59 PM EST
Where
Delta County, 4.84 mi N of Maplewood
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
46.040, -86.970

Downed trees were also reported along a road due to the excessive downburst winds occurring at the same time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329735.